×

zbMATH — the first resource for mathematics

Finite time blowup for Lagrangian modifications of the three-dimensional Euler equation. (English) Zbl 1397.35181
Summary: In the language of differential geometry, the incompressible inviscid Euler equations can be written in vorticity-vector potential form as \[ \begin{aligned} \partial _t \omega + {\mathcal {L}}_u \omega&= 0\\ u&= \delta \tilde{\eta }^{-1} \Delta ^{-1} \omega \end{aligned} \] where \(\omega \) is the vorticity 2-form, \({\mathcal {L}}_u\) denotes the Lie derivative with respect to the velocity field \(u\), \(\Delta \) is the Hodge Laplacian, \(\delta \) is the codifferential (the negative of the divergence operator), and \(\tilde{\eta }^{-1}\) is the canonical map from 2-forms to 2-vector fields induced by the Euclidean metric \(\eta \). In this paper we consider a generalisation of these Euler equations in three spatial dimensions, in which the vector potential operator \(\tilde{\eta }^{-1} \Delta ^{-1}\) is replaced by a more general operator \(A\) of order \(-2\); this retains the Lagrangian structure of the Euler equations, as well as most of its conservation laws and local existence theory. Despite this, we give three different constructions of such an operator \(A\) which admits smooth solutions that blow up in finite time, including an example on \(\mathbb {R}^3\) which is self-adjoint and positive definite. This indicates a barrier to establishing global regularity for the three-dimensional Euler equations, in that any method for achieving this must use some property of those equations that is not shared by the generalised Euler equations considered here.

MSC:
35Q30 Navier-Stokes equations
35B44 Blow-up in context of PDEs
76B47 Vortex flows for incompressible inviscid fluids
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Arnold, V, Sur la géométrie différentielle des groupes de Lie de dimension infinie et ses applications à l’hydrodynamique des fluides parfaits, Ann. Inst. Fourier (Grenoble), 16, 319-361, (1966) · Zbl 0148.45301
[2] Aubin, T.: A Course in Differential Geometry. Graduate Studies in Mathematics, vol. 27. American Mathematical Society, Providence (2001) · Zbl 0966.53001
[3] Beale, JT; Kato, T; Majda, A, Remarks on the breakdown of smooth solutions for the 3-D Euler equations, Commun. Math. Phys., 94, 61-66, (1984) · Zbl 0573.76029
[4] Benjamin, TB, Impulse, flow force and variational principles, IMA J. Appl. Math., 32, 3-68, (1984) · Zbl 0584.76001
[5] Bona, JL; Smith, R, The initial-value problem for the Korteweg-de Vries equation, Philos. Trans. R. Soc. Lond. Ser. A, 278, 555-601, (1975) · Zbl 0306.35027
[6] Brenner, M., Hormoz, S., Pumir, A.: A potential singularity mechanism for the Euler Equations (preprint) · Zbl 1158.35081
[7] Caffarelli, L; Kohn, R; Nirenberg, L, Partial regularity of suitable weak solutions of the Navier-Stokes equations, Commun. Pure Appl. Math., 35, 771-831, (1982) · Zbl 0509.35067
[8] Castro, A; Córdoba, D; Gancedo, F, Singularity formations for a surface wave model, Nonlinearity, 23, 2835-2847, (2010) · Zbl 1223.35016
[9] Chae, D, On the continuation principles for the Euler equations and the quasi-geostrophic equation, J. Differ. Equ., 227, 640-651, (2006) · Zbl 1105.35067
[10] Chae, D, Nonexistence of self-similar singularities for the 3D incompressible Euler equations, Commun. Math. Phys., 273, 203-215, (2007) · Zbl 1157.35079
[11] Chae, D.: Handbook of Differential Equations: Evolutionary Equations. Incompressible Euler Equations: The Blow-Up Problem and Related Results, vol. IV, p. 155. Elsevier, Amsterdam (2008) · Zbl 1186.35001
[12] Chae, D, On the generalized self-similar singularities for the Euler and the Navier-Stokes equations, J. Funct. Anal., 258, 2865-2883, (2010) · Zbl 1189.35236
[13] Chae, D, On the self-similar solutions of the 3D Euler and the related equations, Commun. Math. Phys., 305, 333-349, (2011) · Zbl 1219.35183
[14] Chae, D; Constantin, P; Córdoba, D; Gancedo, F; Wu, J, Generalized surface quasi-geostrophic equations with singular velocities, Commun. Pure Appl. Math., 65, 1037-1066, (2012) · Zbl 1244.35108
[15] Chae, D; Constantin, P; Wu, J, Inviscid models generalizing the two-dimensional Euler and the surface quasi-geostrophic equations, Arch. Ration. Mech. Anal., 202, 35-62, (2011) · Zbl 1266.76010
[16] Chae, D; Constantin, P; Wu, J, Dissipative models generalizing the 2D Navier-Stokes and surface quasi-geostrophic equations, Indiana Univ. Math. J., 61, 1997-2018, (2012) · Zbl 1288.35416
[17] Choi, K; Kiselev, A; Yao, Y, Finite time blowup for a 1D model of 2D Boussinesq system, Commun. Math. Phys., 334, 1667-1679, (2015) · Zbl 1309.35072
[18] Choi, K., Hou, T., Kiselev, A., Luo, G., Sverak, V., Yao, Y.: On the finite-time blowup of a 1D model for the 3D axisymmetric Euler equations (preprint) · Zbl 1377.35218
[19] Constantin, A; Kolev, B, Geodesic flow on the diffeomorphism group of the circle, Comment Math. Helv., 78, 787-804, (2003) · Zbl 1037.37032
[20] Constantin, P, On the Euler equations of incompressible fluids, Bull. Am. Math. Soc. (N.S.), 44, 603-621, (2007) · Zbl 1132.76009
[21] Constantin, P; Fefferman, C; Majda, A, Geometric constrraints on potentially singular solutions for the 3-D Euler equation, Commun. PDE, 21, 559-571, (1996) · Zbl 0853.35091
[22] Constantin, P; Iyer, G; Wu, J, Global regularity for a modified critical dissipative quasi-geostrophic equation, Indiana Univ. Math. J., 57, 2681-2692, (2008) · Zbl 1159.35059
[23] Constantin, P; Lax, PD; Majda, A, A simple one-dimensional model for the three-dimensional vorticity equation, Commun. Pure Appl. Math., 38, 715-724, (1985) · Zbl 0615.76029
[24] Constantin, P; Majda, A; Tabak, E, Formation of strong fronts in the 2-D quasigeostrophic thermal active scalar, Nonlinearity, 7, 1495-1533, (1994) · Zbl 0809.35057
[25] Córdoba, D, Nonexistence of simple hyperbolic blow-up for the quasi-geostrophic equation, Ann. Math. (2), 148, 1135-1152, (1998) · Zbl 0920.35109
[26] Córdoba, D, On the search for singularities in incompressible flows, Appl. Math., 51, 299-320, (2006) · Zbl 1164.76320
[27] Córdoba, A; Córdoba, D, A maximum principle applied to quasi-geostrophic equations, Commun. Math. Phys., 249, 511-528, (2004) · Zbl 1309.76026
[28] Córdoba, A; Córdoba, D; Fontelos, M, Formation of singularities for a transport equation with nonlocal velocity, Ann. Math. (2), 162, 1377-1389, (2005) · Zbl 1101.35052
[29] Córdoba, D; Fefferman, C, On the collapse of tubes carried by 3D incompressible flows, Commun. Math. Phys., 222, 293-298, (2001) · Zbl 0999.76020
[30] Córdoba, D; Fontelos, M; Mancho, A; Rodrigo, J, Evidence of singularities for a family of contour dynamics equations, Proc. Natl. Acad. Sci. USA, 102, 5949-5952, (2005) · Zbl 1135.76315
[31] David, G; Journé, J-L, A boundedness criterion for generalized Calderón-Zygmund operators, Ann. Math., 120, 371-397, (1984) · Zbl 0567.47025
[32] Gregorio, S, On a one-dimensional model for the three-dimensional vorticity equation, J. Stat. Phys., 59, 1251-1263, (1990) · Zbl 0712.76027
[33] Gregorio, S, A partial differential equation arising in a 1D model for the 3D vorticity equation, Math. Method Appl. Sci., 19, 1233-1255, (1996) · Zbl 0860.35101
[34] Deng, J; Hou, T; Yu, X, Geometric properties and nonblowup of 3D incompressible Euler flow, Commun. PDE, 30, 225-243, (2005) · Zbl 1142.35549
[35] Dong, H; Du, D; Li, D, Finite time singularities and global well-posedness for fractal Burgers equations, Indiana Univ. Math. J., 58, 807-821, (2009) · Zbl 1166.35030
[36] Dong, H; Li, D, On a one-dimensional \(α \)-patch model with nonlocal drift and fractional dissipation, Trans. Am. Math. Soc., 366, 2041-2061, (2014) · Zbl 1302.35334
[37] Ebin, DG; Marsden, J, Groups of diffeomorphisms and the motion of an incompressible fluid, Ann. Math., 2, 102-163, (1970) · Zbl 0211.57401
[38] Escher, J; Kolev, B; Wunsch, M, The geometry of a vorticity model equation, Commun. Pure Appl. Anal., 11, 1407-1419, (2012) · Zbl 1372.58005
[39] Friedlander, S; Gancedo, F; Sun, W; Vicol, V, On a singular incompressible porous media equation, J. Math. Phys., 53, 115602, (2012) · Zbl 1452.76233
[40] Friedlander, S; Rusin, W, On the second iterate for critically diffusive active scalar equations, J. Math. Fluid Mech., 15, 481-492, (2013) · Zbl 1273.76074
[41] Gancedo, F, Existence for the \(α \)-patch model and the QG sharp front in Sobolev spaces, Adv. Math., 217, 2569-2598, (2008) · Zbl 1148.35099
[42] Gancedo, F., Strain, R.: Absence of splash singularities for SQG sharp fronts and the Muskat problem (preprint) · Zbl 1355.76065
[43] Hou, TY; Lei, Z, On the stabilizing effect of convection in three-dimensional incompressible flows, Commun. Pure Appl. Math., 62, 501-564, (2009) · Zbl 1171.35095
[44] Hou, T; Liu, P, Self-similar singularity of a 1D model for the 3D axisymmetric Euler equations, Res. Math. Sci., 2, 5, (2015) · Zbl 1320.35269
[45] Hou, T; Shi, Z; Wang, S, On singularity formation of a 3D model for incompressible Navier-Stokes equations, Adv. Math., 230, 607-641, (2012) · Zbl 1252.35219
[46] Katz, N; Pavlovic, N, Finite time blow-up for a dyadic model of the Euler equations, Trans. Am. Math. Soc., 357, 695-708, (2005) · Zbl 1059.35096
[47] Khesin, B., Wendt, R.: The Geometry of Infinite-Dimensional Groups. Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics, vol. 51. Springer, Berlin (2009) · Zbl 1160.22001
[48] Kiselev, A, Regularity and blow up for active scalars, Math. Model. Nat. Phenom., 5, 225-255, (2010) · Zbl 1194.35490
[49] Kiselev, A., Nazarov, F.: A Simple Energy Pump for the Surface Quasi-geostrophic Equation. Nonlinear Partial Differential Equations. Abel Symposia, vol. 7, pp. 175-179. Springer, Heidelberg (2012) · Zbl 1250.35034
[50] Kiselev, A; Nazarov, F; Shterenberg, R, Blow up and regularity for fractal Burgers equation, Dyn. Partial Differ. Equ., 5, 211-240, (2008) · Zbl 1186.35020
[51] Kiselev, A., Ryzhik, L., Yao, Y., Zlatos, A.: Finite time singularity for the modified SQG patch equation (preprint) · Zbl 1360.35159
[52] Klainerman, S; Majda, A, Singular limits of quasilinear hyperbolic systems with large parameters and the incompressible limit of compressible fluids, Commun. Pure Appl. Math., 34, 481-524, (1981) · Zbl 0476.76068
[53] Kato, T; Ponce, G, Commutator estimates and the Euler and Navier-Stokes equations, Commun. Pure Appl. Math., 41, 891-907, (1988) · Zbl 0671.35066
[54] Lenells, J, The Hunter-Saxton equation describes the geodesic flow on a sphere, J. Geom. Phys., 57, 2049-2064, (2007) · Zbl 1125.35085
[55] Li, D; Rodrigo, J, Blow-up of solutions for a 1D transport equation with nonlocal velocity and supercritical dissipation, Adv. Math., 217, 2563-2568, (2008) · Zbl 1138.35381
[56] Luo, G; Hou, T, Toward the finite-time blowup of the 3D axisymmetric Euler equations: a numerical investigation, Multiscale Model. Simul., 12, 1722-1776, (2014) · Zbl 1316.35235
[57] Luo, G; Hou, T, Potentially singular solutions of the 3d axisymmetric Euler equations, Proc. Natl. Acad. Sci. USA, 111, 12968-12973, (2014)
[58] Majda, A., Bertozzi, A.: Vorticity and Incompressible Flow. Cambridge Texts in Applied Mathematics, vol. 27. Cambridge University Press, Cambridge (2002) · Zbl 0983.76001
[59] Okamoto, H; Sakajo, T; Wunsch, M, On a generalization of the Constantin-Lax-Majda equation, Nonlinearity, 21, 2447-2461, (2008) · Zbl 1221.35300
[60] Preston, S., Sarria, A.: Lagrangian aspects of the axisymmetric Euler equation (preprint) · Zbl 1341.35124
[61] Shankar, R.: Symmetries and conservation laws of the Euler equations in Lagrangian coordinates (preprint) · Zbl 1354.35082
[62] Stein, E.: Harmonic Analysis: Real-Variable Methods, Orthogonality, and Oscillatory Integrals. With the Assistance of Timothy S. Murphy. Princeton Mathematical Series, 43 Monographs in Harmonic Analysis, III, Princeton University Press, Princeton (1993) · Zbl 0821.42001
[63] Sukatme, J., Smith, L.: Local and Nonlocal Dispersive Turbulence (preprint). arXiv:0709.2897 · Zbl 1189.35236
[64] Tao, T, Finite time blowup for an averaged three-dimensional Navier-Stokes equation, J. Am. Math. Soc., 29, 601-674, (2016) · Zbl 1342.35227
[65] Tao, T.: Noether’s theorem and the conservation laws for the Euler equations, terrytao.wordpress.com/2014/03/02 · Zbl 1157.35079
[66] Tao, T.: Finite time blowup for a supercritical defocusing nonlinear wave system (preprint) · Zbl 1365.35111
[67] Tao, T.: Finite time blowup for a high dimensional nonlinear wave systems with bounded smooth nonlinearity (preprint) · Zbl 1353.35254
[68] Taylor, M.: Tools for PDE: Pseudodifferential Operators, Paradifferential Operators, and Layer Potentials, Mathematical Surveys and Monographs, vol. 81. American Mathematical Society, Providence (2000) · Zbl 0963.35211
[69] Turkington, B, Vortex rings with swirl: axisymmetric solutions of the Euler equations with nonzero helicity, SIAM J. Math. Anal., 20, 57-73, (1989) · Zbl 0667.76038
[70] Tzvetkov, N, Ill-posedness issues for nonlinear dispersive equations. lectures on nonlinear dispersive equations, GAKUTO Int. Ser. Math. Sci. Appl., 27, 63-103, (2006) · Zbl 1158.35081
[71] Washabaugh, P.: The SQG equation as a geodesic equation (preprint) · Zbl 1348.35178
[72] Wu, J, Solutions of the 2D quasi-geostrophic equation in Hölder spaces, Nonlinear Anal., 62, 579-594, (2005) · Zbl 1116.35348
[73] Wunsch, M, On the geodesic flow on the group of diffeomorphisms of the circle with a fractional Sobolev right-invariant metric, J. Nonlinear Math. Phys., 17, 7-11, (2010) · Zbl 1200.58009
[74] Wunsch, M, The generalized Constantin-Lax-Majda equation revisited, Commun. Math. Sci., 9, 929-936, (2011) · Zbl 1272.35049
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.